Salicylate overdose remains a consequential concern for clinicians. Unintentional salicylate toxicity may occur in patients who are unaware that fixed-dose cold preparations may contain aspirin and who concomitantly take aspirin, seeking further relief of their symptoms. Serious adolescent and adult salicylate poisonings frequently result from suicide attempts. Even in this setting, rapid diagnosis and appropriate therapy initiated quickly can reduce mortality. Salicylism should be considered in patients who have tachypnea, acid–base disorders, and acute lung injury (ALI), particularly anyone using salicylates. Unexplained neurologic abnormalities should also raise concern, particularly in patients in the aforementioned groups.4
Hippocrates may have been among the first to use willow bark and leaves to relieve fever, but it was not until 1829 that the glycoside salicin was extracted from the willow bark and used as an antipyretic. Seven years later, salicylic acid was isolated, and by the late 1800s, it was being used to treat gout, rheumatic fever, and elevated temperatures. The less irritating acetylated compound was first synthesized in 1833, and in 1899 acetylsalicylic acid was commercially introduced as aspirin by Bayer.19 With that, the modern era of aspirin therapy and salicylate toxicity began.
Since 2000, the category of analgesics, which includes both aspirin and acetaminophen, has consistently ranked first among the xenobiotics most frequently reported in human exposures. In 2007, the American Association of Poison Control Centers (AAPCC) National Poison Data System (NPDS) reported 309,431 analgesic exposures in the United States. Of the 1239 deaths judged to be poison-related fatalities, aspirin alone accounted for 63. Isolated aspirin poisoning is the 14th most common cause of death from toxic exposures recorded by AAPCC NPDS (see Chap. 135).
Safety packaging, together with the increased use of nonsteroidal antiinflammatory drugs (NSAIDs), acetaminophen, and other alternatives to aspirin have contributed to the decreased incidence of unintentional salicylate poisoning. On the other hand, the widespread availability of salicylate preparations without prescription and the toxicity caused by small increments in salicylate dosage when used chronically have contributed to its continued implication in poisoning.79
Over the past 2 decades, popular brand and product names previously associated exclusively with salicylates or acetaminophen have been applied to other analgesic-containing products. For example, the names Alka-Seltzer, Anacin, and Excedrin, which once were used exclusively for salicylate-containing products, are now used as brand names for products containing aspirin, acetaminophen, or both. Bayer, a company once associated exclusively with aspirin, now also markets a line of products called Bayer Select, which contain ibuprofen or acetaminophen. Clinicians should be vigilant for parents and healthcare providers who, while seeking to give acetaminophen to avoid Reye syndrome,10,72 may inadvertently give their children a product containing aspirin.27 Intentional or unintentional overdose of nonprescription brands or products might involve aspirin.27 Salicylate toxicity may also result from confusion regarding the correct dosage: Terms such as grains and milligrams and baby, children's, junior...